Ringing Gradually Getting Worse

Discussion in 'Support' started by DanielJP, May 11, 2014.

tinnitus forum
    1. DanielJP
      Curious

      DanielJP Member Benefactor

      Location:
      Tokyo
      Tinnitus Since:
      01/2014
      Hey guys

      If you could advice me please.

      For the last 4 months my tinnitus has worsened gradually. As far as I can tell it follows the same pattern. Suddenly I have a very high and loud pitch change. Usually this goes back to normal but sometimes it stops and continues at a slightly higher level than before. This goes for both ears.

      I was able to completely mask my t easily just two months ago, which I can't anymore. Since the beginning I've always made sure to use ear plugs in noisy environments.

      Im not freaking out (yet) but I'm worried that this will continue. I have this anxious knot in my stomach when I wake up recently, listening just in case it's worse.

      Have anyone experienced something similar?
       
      • Hug Hug x 1
    2. jazz
      No Mood

      jazz Member Benefactor

      Location:
      US
      Tinnitus Since:
      8/2012
      Cause of Tinnitus:
      eardrum rupture from virus; barotrauma from ETD
      My tinnitus was also very volatile for the first six months. And the sounds often varied both in tone and intensity. Sometimes, especially at night, my tinnitus became so loud it felt like a siren in my head. Thankfully, I turned to melatonin for sleeping along with water sounds. The water sounds did not mask my tinnitus, but they helped make my noise less noticeable.

      After six months, the sounds began to settle down. Slowly at first. The old "one step forward, two step backward" thing. I contribute my progress to several things: getting enough sleep, keeping background sounds on 24/7, distracting myself from the noise, and positive thinking. Magnesium might've also helped; it's hard to tell.

      Bottom line is that I would not worry if your tinnitus is volatile. You've protected your ears and as long as you didn't take an ototoxic medication, everything should settle down in time. If you are worried, your ENT and audiologist can run tests. But, in general, tinnitus can be unpredictable and volatile, especially at the beginning.

      Good luck and remain calm. It is so important to maintain a good attitude, even though tinnitus can be very scary. We've all been there. But getting frightened will only make your noise louder. It's not fair, but that's how it works.

      Don't worry about the new noises; you will be fine. Take care and keep us posted!
       
      • Like Like x 2
      • Agree Agree x 1
    3. DanielJP
      Curious

      DanielJP Member Benefactor

      Location:
      Tokyo
      Tinnitus Since:
      01/2014
      Thanks you so much for your supporting words, jazz. (y)

      I have been taking Lamictal (Lamotrigine) for over a year for anxiety (general or social, not sure). Since it isn't helping enough my doctor last Friday started me on Lexapro (Escitalopram). Never had any side effects for Lamictal and it has helped me a lot. So far no side effects for lexapro either but it is still early on.

      My T is very much noise induced. I got it after a particularly loud karaoke session in January. That's after a year of using lamictal. What worries me now is why it has gotten worse gradually...

      I guess both are ototoxic which makes me more anxious. Vicious circle of medicin vs. anxiousness vs. T.
       
    4. Sean

      Sean Member

      Tinnitus Since:
      01-01-2011
      Daniel - do you still go to loud events ?mine is noise inducted T and i was getting spikes after loud events so I completely stopped going to loud events .
      I protect my ears now when I go outside and it seems it has helped me a lot !
       
    5. erik
      Breezy

      erik Manager Staff Benefactor

      Location:
      Washington State, USA
      Tinnitus Since:
      04/15/2012
      Cause of Tinnitus:
      Most likely hearing loss
      Don't worry so much about the medicine, ototoxic or not. Almost every medication is listed as ototoxic. However, there are only a select few that are so ototoxic that they will permanently damage your hearing. The others listed as ototoxic may some effects, but it is usually temporary. Most ototoxic effects from meds like anti-depressants, pain killers etc do go away after some time.

      Your T most likely has not increased, rather your perception of it has because you more anxious. You can't do anything about your T right now but you can about how you think about it. Like Jazz said, T can be volatile for a while. I have had mine a few years now and it is still volatile at times. However, I realize this and it doesn't bother me. You will be fine :)
       
      • Like Like x 1
      • Agree Agree x 1
    6. DanielJP
      Curious

      DanielJP Member Benefactor

      Location:
      Tokyo
      Tinnitus Since:
      01/2014
      @Sean I do sometimes. Seldom though, and always with ear plugs. I still want to do stuff with my friends... T didn't change in connection with those, as far as I can tell. And sensitive as I am right now, I do listen for changes the next day.

      @erik thanks for the comforting words. There are so many scares out there - stories of how some people got much louder T because of medicine of different kinds, including the ones I'm taking.

      Not sure I agree with you regarding the changes though. It seems quite a lot higher volume than initially. :unsure: But I will keep on fighting.

      "Funnily" while writing this I just had a spontaneous T in my left ear. :confused:
       
    7. Sean

      Sean Member

      Tinnitus Since:
      01-01-2011
      Daniel - one thing I have given up is loud events ..no matter what I would no go to loud events ..it sucks man !!!
       
    8. DanielJP
      Curious

      DanielJP Member Benefactor

      Location:
      Tokyo
      Tinnitus Since:
      01/2014
      Sean, I get what you mean. But, for example, I sing in a choir since 1.5 years. I still go once a week. It has never caused any problems with my T. I would never give up my hobby, that makes me feel really good, unless I could notice my at getting worse because of it. I was there yesterday and no spike today!

      I consider that a win vs. T :cool:

      And I feel much better these last two days! In spite of loud T.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.